Thunderstorm Wind, Allegany
- When
- August 26, 10:15 PM EST
- Where
- Allegany County, Frostburg
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- FIRE DEPT/RESCUE SQUAD
- Coordinates
- 39.650, -78.933
Power lines were downed.
A thunderstorm with high winds moved through western Allegany County during the late evening hours of the 26th. The storm downed power lines in Frostburg.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
A thunderstorm with high winds moved through western Allegany County during the late evening hours of the 26th. The storm downed power lines in Frostburg. Heavy downpours also caused ponding of water on roads in LaVale.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 26, 8:45 PM EST, 1 hour 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 945 PM EDT TUE AUG 26 2003 ZONES ABOUT TO BE UPDATED AGAIN FOR NEW WW IN THE NW QUAD. STRONG FOR THE REST OF TONIGHT. HAVE UPDATED THE FORECAST TO REMOVE THE EXPIRED TSTM WATCH. WILL BE A PERIOD OF PCLDY TO MCLR SKIES THIS EVENING. THEN EXPECTNG THE LEFTOVERS OF NEXT MCS TO REACH OUR NW CORNER AROUND MIDNIGHT WITH ANOTHER CHC OF TSTMS. TMPS WILL REMAIN NEARLY CONSTNT OVERNIGHT WITH LIGHT SW OR CALM WINDS. STRONG SHORT TERM (WED) TOMORROW... SFC FRONT APPROACHES THE MASON/DIXON LINE WITH MORE STORMS AND CHANCE OF SVR WX. .LONG TERM WEDNESDAY NIGHT THROUGH TUESDAY... GENERALLY FLAT FLOW ACROSS THE REGION THROUGH FRIDAY. THEN CLOSED LOW OVER CANADA DIGS SOUTH...WITH TROUGH EXTENDING INTO THE PLAINS BY THE WEEKEND. UNSETTLED WEATHER EXPECTED THROUGH MUCH OF THE PERIOD AS A COUPLE OF COLD FRONTS MOVE INTO THE AREA. THE FIRST FRONT SHOULD MOVE INTO THE SOUTHERN ZONES WEDNESDAY NIGHT. SOME DRIER AIR EXPECTED TO MOVE IN FROM THE NORTH...MAINLY IN THE MID AND UPPER LEVELS ON THURSDAY. WILL MAKE SLIGHT CHANGE FROM THE PREVIOUSLY DRY FORECAST ON THURSDAY WITH SURFACE HIGH CENTERED TO THE NORTHEAST. WILL ADD GHOST POPS TO GRIDS. EASTERLY FLOW BECOMES SOUTHEAST/SOUTH EARLY FRIDAY...WITH MOISTURE DEPTH AND TEMPERATURES ON THE INCREASE. NEXT COLD FRONT WILL APPROACH THE AREA ON SATURDAY. SOME TIMING ISSUES NOTED WITH THIS FRONT. THE COMPROMISE BRINGS THE FRONT SLOWLY THROUGH ON MONDAY...WILL KEEP CHANCE SHOWERS AND THUNDERSTORMS SATURDAY THROUGH MONDAY AND TAPER TO SLIGHT CHANCE ON TUESDAY. .LWX... DC...NONE. MD...NONE. VA...NONE. WV...NONE. MARINE...NONE.
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-271000- HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1100 AM EDT TUE AUG 26 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE EASTERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...THIS AFTERNOON SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE AREA THIS AFTERNOON AND TONIGHT. SOME OF THESE STORMS MAY BE SEVERE. THE AREAS MOST LIKELY TO EXPERIENCE SEVERE WEATHER ARE THE BALTIMORE AND WASHINGTON METROPOLITAN AREAS NORTH TO THE PENNSYLVANIA BORDER...AND THE NORTHERN SHENANDOAH VALLEY. FURTHER TO THE SOUTH...SEVERE WEATHER IS ALSO POSSIBLE BUT IT IS EXPECTED TO BE MORE ISOLATED IN NATURE. STRONG DAMAGING WINDS WILL BE THE PRIMARY RISK FROM SEVERE THUNDERSTORMS THIS AFTERNOON...BUT LARGE HAIL IS ALSO POSSIBLE. THE MOST LIKELY TIME FOR SEVERE WEATHER TODAY WILL BE BETWEEN 2 PM AND 9 PM. .DAYS TWO THROUGH SEVEN... ISOLATED SEVERE THUNDERSTORMS ARE AGAIN POSSIBLE WEDNESDAY ACROSS THE AREA. THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS FRIDAY THROUGH SUNDAY ACROSS THE AREA. SOME OF THESE THUNDERSTORMS MAY PRODUCE LOCALLY HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED BY THIS AFTERNOON. LFR/MANNING
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
844 PM EDT TUE AUG 26 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0445 PM BALTIMORE MD WIND DAMAGE
08/26/03 BALTIMORE CITY 20 TREES WERE DOWNED
ACROSS THE CITY. REPORTED
BY PUBLIC WORKS.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
913 PM EDT TUE AUG 26 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0430 PM COUNTYWIDE MD 60 MPH TSTM GUST
08/26/03 MONTGOMERY A WIND GUST OF 59 MPH WAS
RECORDED AT AWS SITES IN
DAMASCUS AND POTOMAC. A
GUST OF 57 MPH WAS
REPORTED IN ROCKVILLE.
THE TIME WAS ESTMATED.
0615 PM BRYANTOWN MD WIND DAMAGE
08/26/03 CHARLES TREES AND POWERLINES
DOWN. REPORTED BY CHARLES
COUNTY 911.LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
926 PM EDT TUE AUG 26 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0340 PM COUNTYWIDE MD WIND DAMAGE
08/26/03 WASHINGTON NUMEROUS TREES DOWN
ACROSS WESTERN AND
CENTRAL PORTION OF THE
COUNTY. REPORTED BY
WASHINGTON COUNTY 911.
0400 PM SHARPSBURG MD 65 MPH TSTM GUST
08/26/03 WASHINGTON REPORTED BY SKYWARN.
0415 PM COUNTYWIDE MD WIND DAMAGE
08/26/03 CARROLL A FEW TREES DOWN.REPORTED
BY CARROLL COUNTY 911.
0425 PM BURKITTSVILLE MD WIND DAMAGE
08/26/03 FREDERICK GAPLAND ROAD CLOSED BY
DOWNED TREES. REPORTED BY
SKYWARN.
0425 PM KEARNEYSVILLE WV WIND DAMAGE
08/26/03 JEFFERSON NUMEROUS TREES DOWN.
REPORTED BY SPOTTER.
0430 PM LAYTONSVILLE MD WIND DAMAGE
08/26/03 MONTGOMERY NUMEROUS TREES DOWN
BLOCKING ROUTE 108.
REPORTED BY SPOTTER.
0430 PM STERLING VA WIND DAMAGE
08/26/03 LOUDOUN NUMEROUS TREES AND
POWERLINES DOWN FROM
BROAD RUN FARMS ALONG
HIGHWAY 7 TO COUNTRYSIDE.
8 HOMES DAMAGED BY DOWNED
TREES. POWER OUTAGES
EXPECTED TO CONTINUE IN
THIS AREA FOR NEXT 24
HOURS SO SHELTERS HAVE
BEEN OPENED. REPORTED BY
LOUDOUN COUNTY EMA.
0430 PM COUNTYWIDE MD 60 MPH TSTM GUST
08/26/03 MONTGOMERY A WIND GUST OF 59 MPH WAS
RECORDED AT AWS SITES IN
DAMASCUS AND POTOMAC. A
GUST OF 57 MPH WAS
REPORTED IN ROCKVILLE.
THE TIME WAS ESTMATED.
0430 PM FREDERICK MD WIND DAMAGE
08/26/03 FREDERICK A FEW TREES DOWN.
REPORTED BY SKYWARN.
0430 PM GARRISON MD WIND DAMAGE
08/26/03 BALTIMORE NUMEROUS TREES DOWN.
POWER OUTAGES. REPORTED
BY BALTIMORE COUNTY 911.
0440 PM POINT OF ROCKS MD 60 MPH TSTM GUST
08/26/03 FREDERICK MEASURED BY SPOTTER.
0445 PM BELTSVILLE MD 75 MPH TSTM GUST
08/26/03 PRINCE GEORGES A SPOTTER RECORDED A WIND
GUST OF 78 MPH. LOTS OF
TREE DAMAGE IN VICINITY.
0445 PM BALTIMORE MD WIND DAMAGE
08/26/03 BALTIMORE CITY 20 TREES WERE DOWNED
ACROSS THE CITY. REPORTED
BY PUBLIC WORKS.
0450 PM COUNTYWIDE MD WIND DAMAGE
08/26/03 ANNE ARUNDEL HUNDREDEDS OF TREES AND
POWERLINES DOWN. REPORTED
BY ANNE ARUNDEL COUNTY
911.
0455 PM COUNTYWIDE VA WIND DAMAGE
08/26/03 ARLINGTON NUMEROUS TREES AND
POWERLINES DOWN. REPORTED
BY ARLINGTON COUNTY 911.
0500 PM COUNTYWIDE VA WIND DAMAGE
08/26/03 FAIRFAX NUMEROUS TREES AND
POWERLINES DOWN. REPORTED
BY FAIRFAX COUNTY 911.
0500 PM WASHINGTON DC WIND DAMAGE
08/26/03 DISTRICT OF COLUMBIA NUMEROUS TREES AND
POWERLINES DOWN. REPORTED
BY DISTRICT OF COLUMBIA
EMA.
0505 PM STERLING VA 0.75 IN HAIL
08/26/03 LOUDOUN PENNY SIZED HAIL WAS
REPORTED IN STERLING
PARK. REPORTED BY OFF
DUTY NWS MET.
0508 PM COUNTYWIDE MD WIND DAMAGE
08/26/03 HOWARD NUMEROUS TREES AND
POWERLINES DOWN. REPORTED
BY HOWARD COUNTY 911.
0515 PM GREENBELT MD WIND DAMAGE
08/26/03 PRINCE GEORGES POWER LINES DOWNED ONTO
CAPITOL BELTWAY AT
GREENBELT. INTERSTATE
CLOSED. REPORTED BY
MEDIA.
0515 PM MCLEAN VA WIND DAMAGE
08/26/03 FAIRFAX ROUTE 193 /GEORGETOWN
PIKE/ CLOSED BY DOWNED
TREES. REPORTED BY
FAIRFAX COUNTY 911.
0518 PM BRANDYWINE MD 0.75 IN HAIL
08/26/03 PRINCE GEORGES PENNY SIZED HAIL FELL.
REPORTED BY SKYWARN.
0520 PM COUNTYWIDE MD WIND DAMAGE
08/26/03 CALVERT NUMEROUS TREES AND
POWERLINES DOWN. REPORTED
BY CALVERT COUNTY 911.
0530 PM BOWIE MD WIND DAMAGE
08/26/03 PRINCE GEORGES LARGE TREES DOWN.
REPORTED BY SKYWARN.
0530 PM ALEXANDRIA VA WIND DAMAGE
08/26/03 ALEXANDRIA A FEW TREES DOWN.REPORTED
BY ALEXANDRIA COUNTY 911.
0615 PM BRYANTOWN MD WIND DAMAGE
08/26/03 CHARLES TREES AND POWERLINES
DOWN. REPORTED BY CHARLES
COUNTY 911.
0635 PM IRONSIDES MD 1.00 IN HAIL
08/26/03 CHARLES PENNY TO QUARTER SIZED
HAIL WAS REPORTED BY
SKYWARN.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1023 PM EDT TUE AUG 26 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0510 PM FAIRFAX CITY VA WIND DAMAGE
08/26/03 FAIRFAX CITY MULTIPLE TREES AND WIRES
DOWN.MDZ002-WVZ048>051-055-270330- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1030 PM EDT TUE AUG 26 2003 ...SEVERE THUNDERSTORM WATCH UNTIL 3:00 AM FOR A LARGE PORTION OF EASTERN WEST VIRGINIA AND PARTS OF WESTERN MARYLAND... AT 10:30 PM...DOPPLER RADAR INDICATED A LINE OF STRONG TO SEVERE THUNDERSTORMS LOCATED IN NORTHERN WEST VIRGINIA...MOVING SOUTHEAST AT 55 MPH. A LARGE PORTION OF THE EASTERN PAN HANDLE OF WEST VIRGINIA...AND WESTERN MARYLAND MAY BE AFFECTED BY THESE STORMS BETWEEN 11:00 PM AND 1:00 AM. THESE STORMS HAVE AN EXTENSIVE HISTORY OF PRODUCING WIDESPREAD WIND DAMAGE. RESIDENTS IN EASTERN WEST VIRGINIA AND WESTERN MARYLAND SHOULD REMAIN ALERT IN CASE WARNINGS ARE ISSUED. ROGOWSKI
MDZ002-WVZ048>051-055-270415- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1105 PM EDT TUE AUG 26 2003 ...STRONG TO SEVERE THUNDERSTORMS APPROACHING THE POTOMAC HIGHLANDS... AT 1105 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES WEST OF FROSTBURG TO HARTMANSVILLE TO 20 MILES WEST OF BEECHWOOD...MOVING SOUTHEAST AT 55 MPH. THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH. A LARGE PORTION OF ALLEGANY...HARDY...HAMPSHIRE...MINERAL...MORGAN AND GRANT COUNTIES WILL BE AFFECTED BY THESE STORMS THROUGH 1215 AM EDT. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE WARNINGS ARE ISSUED. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT THROUGH 300 AM. MANNING
The Sterling radar (KLWX), 145 km away, was scanning. The volume nearest the first event began at 03:16 UTC.
1 thunderstorm wind. Local standard time, as filed.
Power lines were downed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maryland in 2003Every state in 2003This day in weather historyWarnings in Maryland, August 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5336203.